Headlines News :
Home » » Nursing Care Plan | NCP Hyperkalemia

Nursing Care Plan | NCP Hyperkalemia

Normal serum levels of potassium range from 3.5 to 5.5 mEq/L. Hyperkalemia, defined as a potassium level greater than 5.5 mEq/L, is usually associated with impaired renal function, but it may also be produced by treatments for other disorders. Mild hyperkalemia is from 5.5 to 6.0 mEq/L, moderate hyperkalemia is from 6.1 to 7.0 mEq/L and severe hyperkalemia is 7.0 mEq/L and greater. It is diagnosed in up to 8% of hospitalized patients. Increased potassium intake, reduction in potassium excretion, and shift of potassium out of the cells all may result in hyperkalemia. Because potassium plays a key role in cardiac function, a high serum potassium level is of great concern. It is sometimes the first symptom of cardiac arrest.

Potassium functions as the major intracellular cation and balances sodium in the extracellular fluid (ECF) to maintain electroneutrality in the body. It is excreted by the kidneys: The normal ratio is approximately 40 mEq of potassium in 1 L of urine. Potassium is not stored in the body and needs to be replenished daily through dietary sources. It is also exchanged for hydrogen when changes in the body’s pH call for a need for cation exchange. This situation occurs in metabolic alkalosis or other alterations that lead to increased cellular uptake of potassium, including insulin excess and renal failure. Potassium is regulated by two stimuli, aldosterone and hyperkalemia. Aldosterone is secreted in response to high renin and angiotensin II or hyperkalemia. The plasma level of potassium, when high, also increases renal potassium loss.

Factors that result in decreased potassium excretion include oliguric renal failure, potassiumsparing diuretics (such as spironolactone), multiple transfusions or transfusions of stored blood, decrease in adrenal steroids, and nonsteroidal anti-inflammatory medications. Too much potassium is taken into the body by overuse of oral potassium supplements, inappropriate intravenous (IV) administration of potassium, or excessive use of potassium-based salt substitutes.

Transcellular shift of potassium from within the cells to the ECF can also lead to hyperkalemia. This situation occurs in tumor lysis syndrome, rhabdomyolysis, metabolic acidosis, and insulin deficiency with hyperglycemia. Other causes include severe digitalis toxicity and the use of beta-adrenergic blockers and the drugs heparin, captopril, and lithium. Hyperkalemia can also be produced by adrenocorticol insufficiency and hypoaldosteronism.

Nursing care plan assessment and physical examination
Take a thorough history of medications and dietary patterns to determine if excess potassium is a result of excess ingestion. Because hyperkalemia is a side effect of a disease process (as in renal failure) or a treatment (as in overuse of potassium supplements), a careful history of all past and present illnesses is important. The symptoms of potassium excess include nausea and diarrhea because of hyperactivity of the gastrointestinal (GI) smooth muscle. Patients often experience muscle weakness, which may extend to paralysis if severe. A complaint of general weakness is an early sign of hyperkalemia. A history of heart irregularities, dizziness, and postural hypotension may be reported.

The most common effects of hyperkalemia are cardiac and are reflected in the electrocardiogram (ECG) tracings. Heart sounds may reveal a slowed overall rate with or without irregular or extra beats. Neuromuscular effects are primarily on the peripheral nervous system, leading to significant muscular weakness that progresses upward from legs to trunk. The muscles of respiration may be affected, as well as those that produce voice. Paresthesia of the face, feet, hands, and tongue may occur. General anxiety and irritability may also be present, and the patient may have a low urinary output.

Feelings of physical weakness can increase the sense of powerlessness. The patient may experience feelings of irritability, restlessness, and confusion. In addition, if the condition is caused by nonadherence to a medication regimen, the patient may feel personally responsible for the problem.

Nursing care plan primary nursing diagnosis: Decreased cardiac output related to ineffective cardiac pumping and cardiac arrest.

Nursing care plan intervention and treatment plan
If hyperkalemia is not severe, it can often be remedied by simply eliminating potassium supplements or potassium-sparing diuretics and drugs that lead to the disorder. In more serious situations, pharmacologic therapy is important. Be aware of concerns related to sodium retention when using sodium polystyrene sulfonate. Monitor the patient’s response to the medication; if no stools result, notify the physician. Emergency management of hyperkalemia is threefold with administration of IV calcium gluconate, glucose, and insulin. Excess potassium can also be removed by dialysis. This approach is reserved for situations in which less aggressive techniques have proved ineffective. Hemodialysis takes longer to initiate but is more effective than peritoneal dialysis.

Provide clear explanations and allow the patient to express concerns throughout the treatment course. Involve family members and the support system in teaching. Patients who are experiencing hyperkalemia should avoid foods high in potassium. These include potatoes, beet greens, bananas, orange juice, dried fruit, coffee, tea, and chocolate. Draw blood samples to ensure accurate potassium-level measurement. Do not draw a sample from above an IV site where potassium is infusing, make certain the sample gets to the lab quickly, do not leave a tourniquet on for prolonged periods, and do not have the patient repeatedly clench and relax her or his fist.

Nursing care plan discharge and home health care guidelines
Assess the patient’s understanding of the relationship between dietary intake of potassium-containing foods and supplements and hyperkalemia. Discuss strategies to improve or eliminate those factors that are leading to elevated potassium levels. Have the patient describe the changes in diet or home care that are necessary to prevent recurrence. For example, what could be done to assure potassium supplements are taken as prescribed? Evaluate the patient’s understanding of the appropriate use of potassium supplements and salt substitutes.
Share this post :

Enter your email address:

Delivered by FeedBurner

+ comments + 1 comments

Anonymous
June 26, 2012 at 10:07 PM

Thank you for the info! Easy read! Makes things easy tk understand:)

Post a Comment